New York, 2011

Damaging Wind in New York, September 3, 2011

September 3, 2011 · NWS BUF · 1 event in 1 county or zone

Thunderstorms developed during the afternoon and evening. An isolated thunderstorm over Allegany County produced winds gusting to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed during the afternoon and evening. An isolated thunderstorm over Allegany County produced winds gusting to 60 mph. The strong winds downed trees and power lines. Alma Hill Road was blocked by fallen trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 3, 7:02 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 3, 7:02 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
802 PM EDT SAT SEP 3 2011

.SYNOPSIS...
MORE MID SUMMER WARMTH AND HUMIDITY WILL BE FOUND ACROSS THE REGION
TONIGHT AND SUNDAY...ALTHOUGH AN APPROACHING COLD FRONT WILL PRODUCE
A PERIOD OF UNSETTLED WEATHER WITH SEVERAL ROUNDS OF RAIN AND
THUNDERSTORMS TO WRAP UP THE LABOR DAY HOLIDAY. SOME OF THESE STORMS
MAY BE STRONG SUNDAY AFTERNOON AND EVENING...WITH LOCALLY HEAVY RAIN
POSSIBLE SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE WILL THEN BUILD
INTO THE GREAT LAKES REGION TUESDAY THROUGH MIDWEEK WITH DRY AND
COOLER WEATHER.

&&

.NEAR TERM /THROUGH SUNDAY/...
A WARM UNSTABLE AIRMASS (SBCAPES 1500-3000 G/KG) WILL REMAIN IN PLACE
ACROSS THE REGION TONIGHT...BUT WITHOUT A TRIGGER TO REALIZE THIS
INSTABILITY...SKIES WILL ONLY BE PARTLY CLOUDY. LIKE LAST NIGHT...
TEMPERATURES WILL ONLY SETTLE INTO THE UPPER 60S TO LOWER 70S WITH
SIMILARLY HIGH HUMIDITY LEVELS. AS A RESULT...IT WILL FEEL MORE LIKE
MID JULY RATHER THAN THE FIRST WEEK OF SEPTEMBER AS TEMPS WILL BE
SOME 15 DEGREES ABV NORMAL ALSO...THE SULTRY AIRMASS WILL ONCE AGAIN
HELP TO PRODUCE SOME OVERNIGHT FOG PATCHES.

ON SUNDAY EXPECT A DRY START TO THE DAY. TIMING DIFFERENCES BEGIN TO
APPEAR IN THE 12Z NAM/GFS MODEL GUIDANCE...WITH THE NAM CONSIDERABLY
FASTER IN BRINGING CONVECTION INTO THE REGION. AT THIS TIME FAVOR
THE SLOWER TIMING OF THE GFS WITH A MAINLY DRY MORNING. IF THIS
VERIFIES...IT WILL ALLOW TEMPS TO SOAR WELL ABOVE AVERAGE ONCE AGAIN
WITH MID TO UPPER 80S ALONG WITH PLENTY OF HUMIDITY. THIS WILL
CONTRIBUTE TO MODERATE TO STRONG INSTABILITY. UNLIKE TODAY...LOW/MID
LEVEL FLOW WILL BE MUCH MORE FAVORABLE TO ORGANIZE CONVECTION WITH
0-6KM BULK SHEAR INCREASING TO 35-40 KNOTS DURING THE AFTERNOON. THE
MAIN MID LEVEL TROUGH WILL BEGIN TO APPROACH FROM THE WEST WITH
LARGE SCALE ASCENT SLOWLY INCREASING. EXPECT MOST OF THE STORMS TO
FOCUS ALONG AND JUST AHEAD OF THE SURFACE COLD FRONT DURING THE MID
TO LATE AFTERNOON. MAY ALSO SEE A FEW SCATTERED STORMS DEVELOP ON
LAKE BREEZE BOUNDARIES AHEAD OF THIS BY EARLY AFTERNOON...ESPECIALLY
THE SOUTHERN EDGE OF THE LAKE ERIE BREEZE FROM THE SOUTHERN TIER
INTO THE FINGER LAKES.

GIVEN THE FORECAST JUXTAPOSITION OF INSTABILITY AND SHEAR...SEVERE
WEATHER IS POSSIBLE FOR SUNDAY. THE SETUP WOULD SEEM TO FAVOR
UPSCALE GROWTH INTO CLUSTERS AND BOWING SEGMENTS WHICH WOULD SUPPORT
A LOCAL DAMAGING WIND RISK. THE WARM TEMPS ALOFT SUGGEST A SECONDARY
LESSER RISK OF LARGE HAIL. PROFILES ARE ALSO SUPPORTIVE OF SUPERCELL
STRUCTURES IF MORE DISCRETE STORMS ARE ABLE TO FORM...ALTHOUGH
LARGELY UNIDIRECTIONAL PROFILES WOULD SUGGEST ANY SUPERCELLS WOULD
MAINLY PRODUCE HAIL AND WIND DAMAGE. PWATS APPROACHING 2 INCHES ALSO
SUPPORT HEAVY RAIN IN ANY STORMS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SUNDAY NIGHT AND MONDAY...THE STRONG SHORT WAVE HEADING SOUTHEAST
FROM THE UPPER GREAT LAKES WILL BEGIN TO INFLUENCE WNY AS THE UPPER
LEVEL JET APPROACHES OUR REGION. DEPENDING ON MODEL OF CHOICE WE END
UP IN THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET PROVIDING
STRONG DYNAMIC SUPPORT FOR CONVECTION.  THE SHORT WAVE WILL INTERACT
WITH A SURFACE FRONTAL BOUNDARY THAT IS ROUGHLY PARALLEL TO THE
UPPER LEVEL FLOW.  THAT SURFACE BOUNDARY WILL PROVIDE THE FOCUSING
MECHANISM FOR THE CONVECTION.  THE THIRD INGREDIENT IN THE RAINFALL
THREAT IS MOISTURE. THERE IS SOME SUGGESTION THAT THE SHORTWAVE
BEGINS TO TAP MOISTURE FROM LEE BUT THERE IS ENOUGH MOISTURE AROUND
ALREADY IN THE ATMOSPHERE TO PRODUCE HIGH PRECIPITABLE WATER VALUES.
ALTHOUGH WNY WILL BE ON THE WESTERN EDGE OF THE PRECIPITABLE WATER
MAXIMUM OVER THE NORTHEAST, VALUES WILL BE RESPECTABLE, IN THE RANGE
OF 1.25 TO 1.75 INCHES.  THROW THE THREE INGREDIENTS TOGETHER, MIX
WELL, AND THIS COULD ALL WORK OUT TO A MODERATE TO HEAVY RAINFALL
EVENT FOR OUR REGION.  THE NAM IS A BIT FASTER WITH THE EASTWARD
MOVEMENT OF THE SURFACE FRONT MONDAY WHICH WOULD KEEP THE HEAVIER
RAINFALL TO THE EAST OF WNY AND SUGGEST SOME CLEARING IN THE
AFTERNOON TO SAVE PART OF THE LABOR DAY HOLIDAY. AS ALLUDED TO
EARLIER THOUGH, THE SURFACE FRONT IS ROUGHLY PARALLEL TO THE UPPER
LEVEL SHORT WAVE. THEREFORE, I AM LEANING ABIT MORE TOWARD THE GFS
SOLUTION WHICH SLOWS THE EASTWARD MOVEMENT OF THE FRONT, HENCE A
LONGER PERIOD OF RAINFALL FOR THE AREA. TOTAL AREA-WIDE RAINFALL
DURING THIS TIME FRAME (ACTUALLY SUNDAY NIGHT THROUGH TUESDAY) WOULD
GENERALLY RANGE FROM AN INCH OR SO IN THE WEST TO 2.5 TO 3 INCHES IN
LEWIS COUNTY EAST OF LAKE ONTARIO.  EMBEDDED THUNDERSTORMS OF COURSE
COULD LEAD TO HIGH LOCAL AMOUNTS. FROM A HYDROLOGIC POINT OF VIEW
THE 42 MEMBER NORTH AMERICAN ENSEMBLE FORECAST SYSTEM (NAEFS) KEEPS
ALL OF OUR MAJOR STREAMS WITHIN THEIR BANKS BUT ONCE AGAIN I MUST
REITERATE THAT INDIVIDUAL THUNDERSTORM COMPLEXES COULD PRODUCE
LOCALLY HEAVIER RAINFALL AMOUNTS AND THE POTENTIAL FOR FLOODING, WE
WILL NEED TO MONITOR THIS CLOSELY.

MONDAY NIGHT THROUGH TUESDAY...THERE ARE STILL MODEL DIFFERENCES IN
THE TIMING OF THE EASTWARD PROGRESSION OF THE MAIN NORTHERN STREAM
SHORT WAVE DURING THIS PERIOD.  I FEEL THAT THE EVEN THOUGH THE
SURFACE FRONTAL BOUNDARY SHOULD EXIT WNY OVERNIGHT MONDAY THE AXIS
OF THE UPPER LEVEL SHORT WAVE STAYS WEST OF OUR REGION THROUGH
TUESDAY MORNING SO WE WILL KEEP A HIGHER THREAT OF RAIN SHOWERS IN
MONDAY NIGHT. ON TUESDAY THE THREAT WILL CONTINUE TO GRADUALLY
DIMINISH BUT I STILL WILL KEEP A CHANCE OF RAINFALL IN THROUGH AT
LEST THE FIRST PART OF THE DAY.  TEMPERATURES WILL BE NOTICEABLY
COOLER AS THE 850MB PROGS SHOW ONLY A +6C TO +8C ACROSS WNY, I WOULD
NOT EXPECT HIGHS TO GET MUCH MORE THAN 70F AND OVERNIGHT LOWS WELL
DOWN INTO THE 50S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
TUESDAY NIGHT AND WEDNESDAY...WNY IS IN THE CONFLUENT REGION OF THE
DEPARING SHORT WAVE DURING THIS TIMEFRAME WHICH IS REFLECTED AS A
WEAK RIDGE AT THE SURFACE.  WE SHOULD DRY OUT DURNIG THIS TIMEFRAME
UNDER MUCH MORE COMFORTABLE LATE SUMMER TEMPERATURES.

WEDNESDAY NIGHT THROUGH SATURDAY...THE CONFIDENCE IN THE FORECAST
DURING THIS TIMEFRAME IS NOT THAT HIGH DUE TO THE QUESTIONS ABOUT
THE INTERACTION OF THE REMNANTS OF LEE AND KATIA. MOST GUIDANCE IS
LEANING TOWARD MOISTURE FROM THE REMENATS OF LEE MOVING NORTHACROSS
THE REGION IN THE WEDNESDAYNIGHT THROUGH FRIDAY TIME FRAME RESULTING
IN THE POTENTIAL FOR RAIN HIGHEST ALONG OUR SOUTHERN BORDER. AT THIS
POINT I AM NOT GOING TO TRY TO SECOND GUESS THE ENSEMBLE OF GUIDANCE
AND WILL KEEP A CHANCE OF RAIN IN THE FORECAST THROUGH FRIDAY NIGHT.
HOWEVER, I WOULD NOT BE SURPRISED TO SEE CHANGES IN THE
PRECIPITATION FORECAST AS WE GET CLOSER TO THIS TIME FRAME.
TEMPERATURES WILL BE SEASONABLE WITH DAYTIME HIGHS IN THE 70S AND
OVERNIGHT LOWS IN THE 50S.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS THIS EVENING WILL GRADUALLY DETERIORATE OVERNIGHT AS
THE WARM AND HUMID AIRMASS WILL LEAD TO MVFR VSBYS IN FOG. EXPECT
MOST OF THE MORE DENSE FOG TO BE RELEGATED TO THE SOUTHERN TIER
VALLEYS ONCE AGAIN...WITH THE REST OF THE AREA JUST SEEING LIGHT
MVFR BR IN THE 04Z-14Z TIME FRAME.

ON SUNDAY ANY FOG/HAZE WILL BURN OFF/MIX OUT BY LATE MORNING. OUR
ATTENTION THEN TURNS TO THE TIMING OF CONVECTION AS A COLD FRONT AND
STRONG UPPER LEVEL DISTURBANCE APPROACH THE REGION. EXPECT THE BULK
OF THE MORE WIDESPREAD SHOWERS AND STORMS TO HOLD OFF UNTIL LATE
AFTERNOON...ALTHOUGH A FEW SCATTERED STORMS MAY POP IN THE WESTERN
SOUTHERN TIER AND FINGER LAKES BY EARLY AFTERNOON AHEAD OF THE MAIN
LINE. HAVE INSERTED A VCSH/CB QUALIFIER AT KJHW...BUT OTHERWISE KEPT
THE OTHER TAF SITES DRY THROUGH 18Z.

OUTLOOK...
SUNDAY EVENING...AREAS OF MVFR AND LOCAL IFR WITH SHOWERS AND
THUNDERSTORMS LIKELY.
SUNDAY NIGHT AND MONDAY...AREAS OF IFR WITH RAIN AND EMBEDDED
THUNDERSTORMS.
TUESDAY AND WEDNESDAY...MAINLY VFR.
THURSDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
LIGHT WINDS WILL CONTINUE THROUGH THIS EVENING WITH LOCAL ONSHORE
FLOW GENERALLY AT 10 KNOTS OR LESS. LOCALLY HIGHER WINDS AND WAVES
ARE ALWAYS POSSIBLE IN AND NEAR THUNDERSTORMS. ON SUNDAY SOUTHWEST
WINDS WILL INCREASE SOMEWHAT AHEAD OF A STRONGER COLD FRONT
APPROACHING FROM THE UPPER LAKES. EXPECT WINDS TO RAMP UP INTO THE
10 TO 20 KNOT RANGE...WITH WATER BECOMING A LITTLE CHOPPY BUT
REMAINING BELOW SMALL CRAFT CRITERIA. NO SIGNIFICANT WINDS OR WAVES
ARE EXPECTED THROUGH MIDWEEK...ALTHOUGH THERE MAY BE A FEW PERIODS
OF CHOPPY WAVES AS WINDS BECOME MORE NORTH TO NORTHEAST MONDAY
THROUGH WEDNESDAY FOLLOWING THE PASSAGE OF THE SLOW MOVING COLD
FRONT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
NEAR TERM...HITCHCOCK/RSH
SHORT TERM...TAN
LONG TERM...TAN
AVIATION...HITCHCOCK/RSH
MARINE...HITCHCOCK
Hazardous weather outlook, Sep 3, 3:25 AM EST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
425 AM EDT SAT SEP 3 2011

NYZ001>008-010>014-019>021-085-040830-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
425 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN UNSETTLED PATTERN SUNDAY AND MONDAY WILL BRING THUNDERSTORMS
SUNDAY...FOLLOWED BY MODERATE TO HEAVY RAIN SHOWERS SUNDAY NIGHT
AND MONDAY.

ON SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
THE AREA WITH THE MAIN THREAT FROM THESE STORMS BEING DAMAGING WIND
GUSTS.

MODERATE TO HEAVY RAINFALL IS POSSIBLE LATE SUNDAY AND INTO MONDAY
ACROSS THE REGION WITH ONE TO TWO INCHES OF RAINFALL POSSIBLE
BETWEEN SUNDAY NIGHT AND MONDAY. THIS AMOUNT OF RAINFALL WILL HEIGHTEN
THE HYDRO CONCERNS THROUGH THE AREA WITH POSSIBLE FLASH FLOODING
OR SMALL CREEKS AND POOR DRAINAGE AREA FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040830-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
425 AM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
THE AREA WITH THE MAIN THREAT FROM THESE STORMS BEING DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Sep 3, 7:59 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
859 PM EDT SAT SEP 3 2011

NYZ021-040145-
ALLEGANY NY-
859 PM EDT SAT SEP 3 2011

...STRONG THUNDERSTORMS OVER SOUTHERN ALLEGANY COUNTY...

* AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A COUPLE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
  HAIL...AND VERY HEAVY RAIN OVER SOUTHERN ALLEGANY COUNTY. THE
  STORMS WERE LOCATED 7 MILES SOUTHWEST OF WELLSVILLE...AND MOVING
  EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4200 7812 4211 7812 4221 7774 4200 7774
      4199 7783

RSH

The radar

The Buffalo radar (KBUF), 114 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
September 3, 8:10 PM EST
Where
Allegany County, 1.03 mi E of Petrolia
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.080, -78.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349505.